Igniting MACS...Brighter Than Sunshine

Maryland Activity Coordinators Society 40th Annual Conference 

Hosted by State Board 

September 25—September 27, 2017 in Ocean City, Maryland

Check out the scheduled events by clicking on the day below


Monday, September 25, 2017

9:00 to 10:30 am

Registration and visit vendors

10:30 to 12:00 pm

Workshop
Activity Departments "The Amazing Race"
Tia Hovatter, MPH, NHA, AC-BC, CDP, CADDCT

Activity departments do it all! A day in the activity department is like an entire segment of the hit show “The Amazing Race”. Activities professionals often encounter being U turned, having detours, major road blocks, scary speed bumps. Join the “team” for a fun session, learn how to prevent and deal with daily obstacles and improve your efficiency and effectiveness. A winning team is a working team!

Learning Objectives: 
1. Be able to audit and self-identify survey target issues. 
2. Provided take home ready resolutions to activity survey focus areas. 
3. Learn techniques to improve the efficiency and effectiveness of documentation skills and overall departmental management. 

Credits: 1.5 hours

12:00 to 2:30 pm

Lunch on your own—relax in the sunshine!

1:30 to 2:30 pm

Registration and visit vendors

2:30 to 4:00 pm

Workshop
Are You Ship Wrecked?
Tia Hovatter, MPH, NHA, AC-BC, CDP, CADDCT

Finding your inner leader is often a complex and overwhelming task. Activity Directors not only have to lead their departments, but often volunteers as well, which requires you to employ many different leader-ship techniques. An integral part of leadership is also developing and empowering the staff/volunteers you are supervising. This fun session is developed around the SHIP model of leadership, so get ready for the cruise SHIP trip where you will find your inner leader! Topics for discussion include communication strategies, team building, accountability, professionalism. If you’re looking to raise the bar in leadership skills, don’t miss this session. 

Learning Objectives
1. Define how to use practical methods of leadership. 
2. Identify different types of leadership, their leadership style and how to effectively implement key leadership skills for their staff. 
3. Explore a fun and interactive class that focuses on the SHIP model of leadership. 
4. Learn key leadership and teaching leadership techniques that can be applied to long term care.

Credits: 1.5 hours

4:00 to ???

Dinner on your own—enjoy Ocean City!


Tuesday, September 26, 2017

Breakfast, snacks and water offered in keynote. For additional breakfast needs, visit the Oceanfront Restaurant or Bistro.

7:00 to 8:00 am

Registration and visit vendors

8:00 to 9:30 am

Keynote
Creating Moments of Joy
Jolene Brackey, B.A. 

This keynote will address sharing the vision, a vision that we will enable us to look beyond the challenges of Alzheimer’s disease and focus more of our energy on creating moments of joy. It is impossible to create a perfectly wonderful day, but so possible to create perfectly wonderful moments. Joy comes from triggering fond childhood memories, making quality connections, living their truths, singing favorite songs, replacing personal treasures, remembering their greatness, and reviving their spirits. The audience will be rejuvenated and inspired as they catch the speaker’s energy and learn fun, simple ways to bring joy and hope into everyday. 

Learning Objectives
1. Gain a new perspective of Alzheimer’s by focusing on the positive aspects of the disease. 
2. Discover the treasures in each individual and how to incorporate these treasures into a memory enhanced program.
3 Learn how to creatively and effectively turn challenging situations into moments of joy.

Credits: 1.5 hours

9:30 to 9:45 am

Break and visit vendors

9:45 to 11:45 am

Session
Memory Enhanced Activities
Jolene Brackey, B.A. 

When trying to figure out what works and doesn’t work, their faces are your teacher. Every per son is unique so there can be no rules when figuring out how to tap into the person’s identity. Avoid playing out in your head whether something will work or not. Try anything and every thing, and the experience will teach you. Remember sometimes they do not understand the words coming out of your mouth, but they are more likely to understand what they see, touch, smell and hear. So put “stuff” back in their hands and see if it triggers a response. It’s not about the big things we do. You’ll see that it’s about the simple pleasures, such as a smile. Whenever anyone finds something that causes a positive reaction…tell everyone. So…we ALL can create a better day. 

Learning Objectives
1. Discover the treasures in each individual and how to incorporate these treasures into a memory enhanced program. 
2. Figure out the person’s developmental level and understand what abilities the person has, then simplify, simplify until there is success. 
3. Recognize when they do something that causes a positive reaction it is a treasure and spontaneous activities create a better day.
4. Realize when the person with dementia gets a better day, the caregiver too, has a better day.

Credits: 1.5 hours


Session
QIS Survival Guide
Tia Hovatter, MPH, NHA, AC-BC, CDP, CADDCT 

The QIS (Quality Indicator Survey) is still a new process in some states, in fact some states have yet to even implement the QIS process. During this session, you will learn everything about the QIS process; step by step details of the entire process, details about changes/revisions and how the QIS process is effecting activity professionals. The Quality Indicator Survey (QIS) is a new survey process in skilled care that is interview based; the survey has two stages, interviews and investigations. This session is specifically geared for Activity Professionals and teaches them how to navigate the at times muddy waters of the QIS process. This session will provide tips and tools for a deficiency free survey!

Learning Objectives:
1. Learn about the QIS Process and details about changes and revisions
2. Describe how the QIS process effects Activity Professionals.
3. Provide tips and tools for a deficiency free survey under the QIS process.

Credits: 1.5 hours

11:15 to 12:00 pm

Break and visit vendors

12:00 to 1:15 pm

Luncheon, Awards Banquet and Introduction of Board Members for 2017-2018

1:30 to 3:00 pm

Session
Creating a Safe Haven
Jolene Brackey, B.A. 

This session will help participants discover how to create a setting that enhances a sense of comfort. See for yourself how to make real, physical changes – paint colors, flooring, furniture and space planning - that will enable the person’s independence and decrease disorientation. By adding significant, familiar decorative pieces, we can create stimulating journeys down a hallway; create safe havens within their rooms; and make common areas look, feel and smell like a kitchen, a living room, or a dining room from their childhoods. This combination of elements helps people with Alzheimer’s feel greater peace in their surroundings. Come and learn just how to make it happen. 

Learning Objectives
1. Understand that people with dementia identify with what they can see, feel and hear now.
2. Apply way-finding cues to increase independence.
3. Learn how to create safe havens that offer comfort.

Credits: 1.5 hours


Session
Life Safety Code: What Are They Looking For?
Tia Hovatter, MPH, NHA, AC-BC, CDP, CADDCT

It is here...new life safety code requirements! As Activity Professionals we often focus on programming and documentation, but now we must ensure life safety codes are being met. We are the most visible staff in the building, which means inspectors will be watching you to ensure proper practices. During this fun and interactive session you will learn how to complete the self-assessment life safety tool. Also, we will review the most common problem areas and how to fix them quickly!

Learning Objectives: 
1. Learn how to audit and self-identify life safety code issues and codes.
2. Describe how to complete the self-assessment life safety tool.
3. Identify techniques to improve the interdepartmental efficiency and effectiveness through standards of practice.

Credits: 1.5 hours


Session
The Activity Staff: A Key Ingredient in a Successful Fall Prevention, Restraints and Alarm Reduction Program
Sarah Kneisler, RMT, NHA

This session will focus on the role of the Activity staff in reducing falls and the use of restraints and alarms. This participant-friendly interactive session will explore creative exercise and ambulation strategies such as Tai Chi and “Walking to the beat” activity and restorative pro- grams and scheduling of one-to-one and group activities to promote a culture of safety.

Learning Objectives
1. Relate the causes and consequences of falls in the elderly and be equipped to function effectively as a fall team member to reduce the incidence and severity of falls.
2. Implement successful strategies to reduce the use of restraints and alarms in the facility environment as a member of the interdisciplinary team.
3. Incorporate Tai Chi exercises and a “walking to the beat” program within your facility.

Credits: 1.5 hours

3:00 to 3:15 pm

Break and visit vendors

3:15 to 4:15 pm

Session
Fabric of our Lives
Carla Bacon Smith, B.S., CDP 

Fabric is a part of our lives. From the moment we were first wrapped in a blanket and placed in our mother’s arms, it has remained a constant, everyday presence. Learn how to use fabrics to stimulate the senses as well as memories for your residents. Fabric lends itself naturally to creative and adult art projects that can add color and pride to your facilities. Learn simple, innovative, “no-sew” techniques to make fabric a part of your programs. 

Learning Objectives
1. Identify at least five ways in which residents may benefit from involvement in fabric based activities.
2. Choose materials and methods for successful projects.
3. Design or adapt a fabric based project to meet residents’ needs and ability levels.

Credits: 1.0 hour


Session
Therapy and Activities: How to Make it Work
Tia Hovatter, MPH, NHA, AC-BC, CDP, CADDCT

Building relationships with other departments is essential to the overall success of a facility. A good working relationship with activities and therapy is key to improving resident’s quality of life and overall well-being. This session will decode therapy lingo and explain how incorporating therapies into activity programing can benefit not only the activity department but the entire facility. 

Learning Objectives
1. Learn the basic therapy terminology as it pertains to billable therapy minutes and MDS coding.
2. Learn how therapy and activities can work together to not only improve residents quality of life, but increase facility revenue.
3. Discover examples provided of activities that could incorporate therapy departments.

Credits: 1.0 hour

4:15 to 4:30 pm

Break and last chance to visit vendors

4:30 to 6:00 pm

Session
Making a Difference—Therapeutic Programs for Short Term Rehab
Carla Bacon Smith, B.S., CDP 

Short-term rehabilitation is fast becoming the “new frontier” of the long term care industry. Along with the challenge of programming for the younger, more medically complex patients that are entering our facilities, comes a unique opportunity to grow as professionals and stretch the boundaries of our existing programs. This session will explore the possibilities and offer practical, therapeutic programming ideas that can truly make a difference in the rehab experience and quality of life of the patients. 

Learning Objectives
1. List at least eight areas of focus for short-term rehab programming.
2. Identify and evaluate supplies for use with rehab clients.
3. Describe at least five leadership techniques used to integrate rehab patients into house programming.
4. Give examples of specific targeted activities that relate to each identified focus area.

Credits: 1.5 hours


Session
An Introduction to Drama Therapy Interventions in Geriatric Care Settings
Kate Kavitski, M.A., RDT, CDP 

Participants in this workshop will learn the fundamentals of drama therapy including role theory, sociometry, mirroring, improvisation, and projective techniques, as tools to utilize in geriatric care settings. Furthermore, participants will learn basic drama therapy interventions aimed to assist with measuring relationships in group programs, creating a safe space for the group, and sustaining group cohesion, trust, and teamwork. This workshop will be both experiential and didactic in nature. 

Learning Objectives
1. Define the fundamental theories underlying drama therapy practices.
2. Learn the basic stages of group dynamics.
3. Describe several drama therapy interventions and their appropriate usage.
4. Learn creative ways to enhance group cohesion, trust, and teamwork.
5. Identify how to be more spontaneous and creative during interactions in geriatric care settings.

Credits: 1.5 hours


Session
Understanding the Impact of F248 & F249
Sarah Kneisler, RMT, NHA 

This session will review the intent of the regulations, including assessment, CAAs and CATs and care planning. We will also discuss designing group and one-to-one programs that meet the changing needs of the resident population, evaluating resident participation in group and one-to-one activities and redesigning current activities to maximize resident participation. 

Learning Objectives
1. Relate the intent of F248 and F249 and measure your facility’s compliance in light of the new QIS survey guidance.
2. Measure resident involvement in group and one-to-one activities.
3. Redesign current programs to assist residents in achieving and maintaining their highest functioning levels.
4. Create new activities that can be immediately implemented within the facility environment.
5. Gain competency to complete the activity focused sections of the MDS, complete the CAAs and design resident-specific care plans.

Credits: 1.5 hours

4:00 to ???

Dinner on your own—enjoy!


Wednesday, September 27, 2017

New for 2017: No Annual Meeting on Wednesday. Annual reports will be distributed in your registration packets and new board will be introduced at Tuesday’s Luncheon.

Breakfast, snacks and water offered in your first session. For additional breakfast needs, visit the Oceanfront Restaurant or Bistro.

8:15 to 10:15 am

Session
The Next Generation: Programming for the Baby Boomers
Carla Bacon Smith, B.S., CDP

We have all heard it before: “I’m just here for the therapy”; “I’m not like everybody else here.” Younger and short-term rehab patients have different agendas and interests, but their stay can be enhanced and improved by recreational involvement. Learn real-world, practical approaches to motivate and program for this challenging and ever-growing population. 

Learning Objectives
1. Describe at least 5 characteristics of the Baby Boom generation and how they relate to leisure participation.
2. Identify at least 10 ways in which program format can be adapted to accommodate short- term rehab clients.
3. Demonstrate communication techniques used to motivate the short-term stay client to pursue involvement in leisure activities.

Credits: 2.0 hours


Session
Multi-Disciplinary Approaches to Person Centered End of Life Care
Sarah Kneisler, RMT, NHA 

This session will demonstrate the importance of a teamwork approach to providing end of life care, including non-pharmacological approaches to pain relief such as music, humor, biblio-therapy, Montessori programming, hands-on techniques using heat and cold and aroma therapy. Innovative and proven approaches will be explained and attendees will be given the information to implement similar programs within their facility’s interdisciplinary care teams. Attendees will also be given tools to create spiritual assessments, companionship for the dying and visitation programs, a prayer shawl ministry, departure ceremonies and memorial recognition. 

Learning Objectives
1. Discuss how each member of the interdisciplinary care team can promote comfort during end of life care, including how each member of the team can contribute to implementing non-pharmacological approaches to pain.
2. Create and implement a spiritual assessment of residents to promote person- centered end of life care.
3. Create and implement a companionship-for-the-dying program, a visitation program, a prayer shawl ministry, a departure ceremony and memorial recognition.

Credits: 2.0 hours

10:15 to 11:00 am

Break and hotel checkout

11:00 am to 12:00 pm

Session
I Got Rhythm Adapted Dance & Movement Program
Carla Bacon, B.S., CDP 

Long before the “Dancing with the Stars” phenomenon captured the attention of millions of fans, dance was a part of our culture, with each generation moving to its’ own rhythms. Tap into memories and emotions through the power of movement while providing a positive social experience with benefits for mind and body. A variety of movement and dance techniques will be taught that will encourage participation by clients at all levels.

Learning Objectives
1. List at least 8 benefits that dance based programs have for the senior population.
2. Demonstrate how to adapt simple familiar dances for successful execution by participants of varied levels of mobility.
3. Select types/styles of dance for programming to meet specific needs of participants.

Credits: 1.0 hour


Session
Creative Arts Therapy Tools for Processing Grief in the Workplace
Kate Kavitski, M.A., RDT, CDP 

Participants in this workshop will learn about grief reactions in the workplace, parallel processes in end-of-life care, and the importance of processing these reactions. Participants will be invited to create and to practice multimodal creative arts therapy directives that can be used as tools for processing anticipatory or current grief in both clients and clinicians. This workshop will be both experiential and didactic in nature. 

Learning Objectives
1. Learn how grief is experienced by both our residents and ourselves.
2. Identify how grief can impact professional work.
3. Describe several creative arts therapy tools to help process current or anticipatory grief.

Credits: 1.0 hour

12:30 to 1:30 pm

Lunch (provided)

1:30 to 3:00 pm

Closing Speaker
Welcome to Purpose Camp: Tuned In and Turned Up!
Christopher Ridenhour, B.A., GFN

Remember when you worked side-by-side with “that” one: that leader or colleague who inspired you, and rocked your professional world? It wasn’t their title, pedigree, certifications or job description that defined their brilliance. Our heroes are dynamic, passionate people, who stood for “something”. Our most INSPIRING colleagues model a mission, value the vision and walk in their purpose! How do we measure up? In this time of change and challenge, it’s crucial that we learn how our purpose aligns with the expectations and needs of our teams and client!

Your time is NOW! Here’s the opportunity to acknowledge and celebrate that hero inside YOU! Sounds like a skill worth investing in, doesn’t it? “PURPOSE CAMP: TUNED IN AND TURNED UP!” will bring to life research-tested tools with a high degree of interactivity, moments of self-reflection, honest belly laughs, and tons of opportunities to practice what matters most. 

Learning Objectives
1. Engage in a thorough examination into the origins of leadership beliefs, identify and articulate purpose as role models of effective and resonant leadership.
2. Commit to the daily behaviors that reflect the organization’s Mission, Vision and Values.
3. Learn how to create and engage others in fulfilling their mission as enthusiastic and engaged campers!
4. Identify the behaviors that inspire FULL-OUT effort from colleagues and a workplace culture characterized by high levels of trust and teamwork.
5. Develop a 30 Day “Professional Purpose Plan” of action designed to help participants become a more skilled coach, mentor, and role model of organizational courage and accountability.

Credits 1.5 hours